Sign in with Facebook

Sign in with Twitter

Create an account

Will Tylenol Reduce The Effectiveness Of A Child’s Vaccinations?


by Heidi Hauser Green
November 05, 2009

Should parents administer Tylenol before a child receives her vaccination shots?

Updated June 19, 2015

The administration of Tylenol with or shortly after receiving a vaccination has been an accepted practice in pediatric care for many years. After all, shots hurt when they’re given, and your child’s discomfort might well last longer than that brief needle stick. The immune response triggered by many vaccines can cause irritability, soreness, fatigue, loss of appetite, fever, or, in rare cases, febrile seizures. For years, doctors have endorsed parents’ inclination to avoid vaccine-related symptoms with an age-appropriate dose of acetaminophen (Tylenol). However, recent studies suggest that parents should give their child Tylenol only if they exhibit symptoms.

In research led by Dr. Roman Prymula in the Czech Republic, a team looked at data collected from hundreds of infants during two consecutive, randomized, controlled, open-label studies. The researchers were able to randomize whether or not participants received Calpol (paracetamol), a Tylenol-like painkiller and fever reducer sold in Europe, routinely within 24 hours of vaccination and to assess what impact it had on fevers and immune response. The studies involved healthy infants with no indications of seizure risk who were between the ages of 9 and 16 weeks at the time of initial vaccination and between 12 and 15 months old when they received their booster. The children were vaccinated against polio, pneumonia, meningitis, whooping cough, tetanus, hepatitis, and other childhood diseases. In total, 459 children were enrolled in the study. Approximately half (226) received Tylenol and the rest (233) did not.

Parents and caregivers completed diary cards on the day of vaccination and for three days afterward, noting symptoms such as pain, redness, swelling at the injection site, temperature, irritability/fussiness, drowsiness, loss of appetite, diarrhea, and vomiting. Some adverse events were also tracked for 31 days and six-month periods, depending upon the severity of the reaction. Symptom severity was assessed by study physicians. In addition, blood samples were collected before the first dose and one month after the initial vaccination, as well as before and one month after the booster dose. Blood samples were analyzed for immune response to the administered vaccines.

As expected, babies who received the painkiller were significantly less likely to develop a fever than those who did not. Just 42 percent of the babies who had paracetamol developed fevers, compared with two-thirds (66 percent) of those who did not. Very few babies in either group developed high fevers. However, they also found that the immune system response to the shots was diminished in children who had received paracetamol. Blood tests from the babies who received the painkiller showed lower rates of protective antibody levels from several vaccines. Levels remained significantly lower in this group after receiving booster shots several months later. In fact, even when babies who had received the painkiller during the initial shots did not receive it during the booster, their immune response was significantly lower. This raises some concerns about the effectiveness of vaccinations when coupled with Tylenol or similar products.

Dr. Robert Chen and two other physicians from the U.S. Centers for Disease Control and Prevention (CDC) note, in an editorial published in the same journal, that this study plus earlier research make “a compelling case against” routine use of fever-reducing medication during vaccination. Given that very few children develop high fevers after receiving vaccines, skipping the medications unless a fever develops may be advisable.

These results are consistent with those from 10 similar studies, all of which concluded that using a painkiller to prevent fevers at the time of vaccination may limit children’s immune system response to the vaccine itself. However, this study cannot tell us if the immune response is also reduced when Tylenol is administered to treat fevers after they develop. In addition, we cannot know the magnitude of the effect of the limited immune response on individual children, since more than 90 percent of the children in the study achieved protection from the vaccines after the booster dose.

What can parents do to ease the pain of vaccinations?
If parents shouldn’t try to ward off possible side effects and pain by giving their child a dose of acetaminophen prior to receiving immunizations, what can they do? Most physicians reserve the use of Tylenol for those children who are at high risk for seizures and for other children only if a fever develops, but that doesn’t mean there is nothing a parent can do to help her child. Parents can:

  • Breastfeed. Several studies have shown that breastfeeding is effective for pain relief. If your health care provider will not administer the shot while you are breastfeeding your child (some won’t, due to concern about the infant jerking or biting), breastfeeding immediately afterward will offer some relief.
  • Touch and soothe. One study of infants receiving their 2- and 4-month vaccinations suggests that Dr. Harvey Karp’s popular “5S’s” approach—swaddling, side/stomach position, shushing, swinging, and sucking delivered in a specific order—may help reduce the pain response during shots. (These strategies may be more challenging with a bigger, more active child.)
  • Distract and stimulate. A popular YouTube video shows a baby laughing during immunizations, not because it feels good but because the doctor who gives the pair of needle sticks is a master of distraction.

If your child experiences discomfort at the injection site after vaccination, applying a cool, wet cloth can help reduce tenderness and swelling. Observe your child for a few days, and call your child’s physician for symptoms that concern you, such as persistent fever or rash. If a fever develops, you may consider giving a non-aspirin medicine, but talk with your child’s doctor about the appropriate dose before you do so. The appropriate dose should be based on your child’s weight rather than age.

Photo ©